Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The local limit theorem and some related aspects of super-critical branching processes


Authors: Krishna B. Athreya and Peter Ney
Journal: Trans. Amer. Math. Soc. 152 (1970), 233-251
MSC: Primary 60.67
DOI: https://doi.org/10.1090/S0002-9947-1970-0268971-X
MathSciNet review: 0268971
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \{ {Z_n}:n = 0,1,2, \ldots \} $ be a Galton-Watson branching process with offspring p.g.f. $ f(s) = \Sigma _0^\infty {p_j}{s^j}$. Assume (i) $ 1 < m = f'(1 - ) = \Sigma _1^\infty j{p_j} < \infty $, (ii) $ \Sigma _1^\infty {j^2}{p_j} < \infty $ and (iii) $ {\gamma _0} = f'(q) > 0$, where $ q$ is the extinction probability of the process. Let $ w(x)$ denote the density function of $ W$, the almost sure limit of $ {Z_n}{m^{ - n}}$ with $ {Z_0} = 1,{w^{(i)}}(x)$ the $ i$-fold convolution of $ w(x),{P_n}(i,j) = P({Z_n} = j\vert{Z_0} = i),{\delta _0} = (\log \gamma _0^{ - 1}){(\log m)^{ - 1}}$ and $ {\beta _0} = {m^{{\delta _0}/(3 + {\delta _0})}}$. Then for any $ 0 < \beta < {\beta _0}$ and $ i$ we can find a constant $ C = C(i,\beta )$ such that

$\displaystyle \vert{m^n}{P_n}(i,j) - {w^{(i)}}({m^{ - n}}j)\vert \leqq C[\beta _0^{ - n}{({m^{ - n}}j)^{ - 1}} + {\beta ^{ - n}}]$

for all $ j \geqq 1$. Applications to the boundary theory of the associated space time process are also discussed.

References [Enhancements On Off] (What's this?)

  • [1] K. B. Athreya and P. Ney, Branching processes, (to appear 1970). MR 0373040 (51:9242)
  • [2] V. P. Čistyakov, Local limit theorems for branching processes, Teor. Verojatnost. i Primenen 2 (1957), 360-374 = Theor. Probability Appl. 2 (1957), 345-364. MR 19, 1092. MR 0092287 (19:1092d)
  • [3] G. H. Hardy and E. M. Wright, An introduction to the theory of numbers, Clarendon Press, Oxford, 1938.
  • [4] T. E. Harris, Branching processes, Ann. Math. Statist. 19 (1948), 474-494. MR 10, 311; 856. MR 0027465 (10:311b)
  • [5] -, The theory of branching processes, Die Grundlehren der Math. Wissenschaften, Band 119, Springer-Verlag, Berlin, 1963. MR 29 #664. MR 0163361 (29:664)
  • [6] D. Hawkins and S. Ulam, Theory of multiplicative processes, Los Alamos Scientific Laboratory, 1944, LADC-265.
  • [7] Haruo Imai, Notes on a local limit theorem for discrete time Galton-Watson branching processes, Ann. Inst. Statist. Math. 20 (1968), 391-410. MR 38 #6678. MR 0238402 (38:6678)
  • [8] S. Karlin, Local limit laws for the supercritical continuous time simple branching processes, 1967 (unpublished manuscript).
  • [9] J. Kemeny, L. Snell and A. Knapp, Denumerable Markov chains, Van Nostrand, Princeton, N. J., 1966. MR 34 #6858. MR 0207042 (34:6858)
  • [10] H. Kesten, P. Ney and F. Spitzer, The Galton-Watson process with mean one and finite variance, Teor. Verojatnost. i Primenen. 11 (1966), 579-611. MR 34 #6868. MR 0207052 (34:6868)
  • [11] H. Kesten and B. P. Stigum, A limit theorem for multidimensional Galton-Watson processes, Ann. Math. Statist. 37 (1966), 1211-1223. MR 33 #6707. MR 0198552 (33:6707)
  • [12] E. Seneta, Functional equations and the Galton-Watson process, Advances Appl. Probability 1 (1969), 1-42. MR 0248917 (40:2167)
  • [13] B. P. Stigum, A theorem on the Galton-Watson process, Ann. Math. Statist. 37 (1966), 695-698. MR 33 #4996. MR 0196810 (33:4996)
  • [14] David Vernon Widder, The Laplace transform, Princeton Math. Series, vol. 6, Princeton Univ. Press, Princeton, N. J., 1941. MR 3, 232. MR 0005923 (3:232d)
  • [15] A. M. Yaglom, Certain limit theorems of the theory of branching random processes, Dokl. Akad. Nauk SSSR 56 (1947), 795-798. (Russian) MR 9, 149. MR 0022045 (9:149e)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60.67

Retrieve articles in all journals with MSC: 60.67


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1970-0268971-X
Keywords: Galton-Watson process, branching process, local limit theorems, potential theory, space-time process
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society